Alert archive / Texas / Flash Flood Warnings in 2006

Flash Flood Warning 8, NWS Amarillo, TX

August 21, 2006Randall County, Texas

NWS Amarillo, TX issued this flash flood warning at Aug 21, 2006, 8:50 AM CDT for Randall County, Texas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2006, 8:50 AM CDT (13:50 UTC)
Expired
Aug 21, 2006, 3:00 PM CDT
In force
6 hr
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 39 km from the middle of the area, began a volume at 13:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:14 AM CDTFLASH FLOODPalo Duro Canyon, TXTHREE FEET OF WATER ACROSS CROSSING NUMBER TWO. PARK ROAD IS CLOSED.
Aug 21, 1:55 PM CDTFLASH FLOODPalo Duro Canyon, TXTHREE FEET OF WATER STILL OVER CROSSING NUMBER TWO. TWO FEET OF WATER OVER CROSSINGS FIVE AND SIX. ONE FOOT OF WATER OVER CROSSINGS THREE AND FOUR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 1.8 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KAMA 211355
FFWAMA
TXC381-212000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
850 AM CDT MON AUG 21 2006

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR
  SOUTHEASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 300 PM CDT MONDAY

* AT 845 AM CDT...A PALO DURO STATE PARK OFFICIAL REPORTED THAT 
WATER CROSSING NUMBER TWO IS STILL IMPASSIBLE. RUNOFF FROM EARLIER 
THUNDERSTORMS IS CONTINUING. ADDITIONAL THUNDERSTORMS TODAY WILL 
CAUSE WATER LEVELS TO RISE FURTHER.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO
  CANYON

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE 
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME 
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR 
CREEKS.

LOW WATER CROSSINGS ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT 
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT 
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES 
AWAY.

LAT...LON 3476 10183 3482 10180 3484 10177 3493 10172
      3496 10169 3505 10165 3506 10163 3476 10163

$$

COCKRELL
1 follow-up statement
000 
WGUS74 KAMA 211917
FFSAMA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
212 PM CDT MON AUG 21 2006

TXC381-212000-
RANDALL TX-
212 PM CDT MON AUG 21 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN RANDALL COUNTY...

AT 206 PM CDT...PALO DURO CANYON STATE PARK OFFICIALS REPORTED THREE 
FEET OF SWIFTLY MOVING WATER OVER CROSSING NUMBER TWO. CROSSINGS 
FIVE AND SIX ARE COVERED BY TWO FEET OF WATER. THE PARK IS CLOSED 
BEYOND CROSSING NUMBER ONE...WHICH IS COVERED BY ONE FOOT OF 
WATER...AS ARE CROSSINGS THREE AND FOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PALO DURO
CANYON.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3476 10183 3482 10180 3484 10177 3493 10172
      3496 10169 3505 10165 3506 10163 3476 10163

$$

COCKRELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 5:20 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 21, 5:20 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
520 AM CDT MON AUG 21 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS REDEVELOPED OVER THE SOUTHERN TEXAS PANHANDLE
WHERE SOILS WERE SATURATED AND RUNOFF WAS ALREADY PLENTIFUL. EXTENDED
THE FLASH FLOOD WATCH TODAY AND TONIGHT OVER THE SOUTHWEST...AND
INITIATED IT FOR POINTS SOUTH OF A DUMAS TO CANADIAN LINE WHERE THESE
HEAVY RAINS SHOULD MOVE TOWARDS.

SCATTERED TO NUMEROUS ACTIVITY WILL PERSIST UNTIL TUESDAY. BY
WEDNESDAY HOWEVER...THE WEAKNESS IN THE UPPER LEVEL PATTERN EXITS AS
THE RIDGE BUILDS OVERHEAD. MAINTAINED LOW POPS BASED ON EXISTING
AIRMASS AND THE EASE IN REACHING CONVECTIVE TEMPERATURE ALTHOUGH THE
FOCUS FOR ORGANIZATION IS LACKING.

SURFACE TROUGH DEVELOPS OVER THE SOUTHERN HIGH PLAINS BY
THURSDAY...ENHANCING THE CHANCE OF RAIN FOR THE NORTHWEST SECTIONS OF
THE PANHANDLES. THE ADVERTISED COLD FRONT ON SATURDAY SHOULD IMPROVE
THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS EVEN FURTHER.

TEMPERATURES SHOULD STAY AT OR SLIGHTLY BELOW NORMAL...PARTICULARLY
TODAY...TUESDAY AND THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                82  66  83  66 /  70  70  40  30
BEAVER OK                  80  68  85  66 /  70  50  30  20
BOISE CITY OK              79  64  83  64 /  50  40  30  20
BORGER TX                  83  67  87  69 /  60  60  40  30
BOYS RANCH TX              85  66  85  66 /  60  60  40  30
CANYON TX                  84  66  83  65 /  70  70  60  30
CLARENDON TX               85  68  86  68 /  70  70  40  30
DALHART TX                 81  65  83  65 /  50  50  30  30
GUYMON OK                  80  67  87  66 /  60  50  30  20
HEREFORD TX                83  66  82  64 /  70  70  70  30
LIPSCOMB TX                84  69  84  68 /  70  60  40  30
PAMPA TX                   81  67  85  68 /  70  60  40  30
SHAMROCK TX                85  70  88  69 /  80  80  40  30
WELLINGTON TX              89  71  89  70 /  80  80  40  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 4 AM TUESDAY FOR THE FOLLOWING ZONES:
     ARMSTRONG...CARSON...COLLINGSWORTH...DEAF SMITH...DONLEY...
     GRAY...HEMPHILL...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...ROBERTS...AND WHEELER.

&&

24/08
Hazardous weather outlook, Aug 21, 6:00 AM CDT, 2 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CDT MON AUG 21 2006

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CDT MON AUG 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT
ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.  HEAVY RAINFALL WILL
ACCOMPANY THESE THUNDERSTORMS ONCE AGAIN...RESULTING IN THE THREAT OF
FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR LOCATIONS ALONG
AND SOUTH OF A LINE FROM GLENRIO...TO DUMAS...TO CANADIAN UNTIL 4 AM
TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE TUESDAY THROUGH
WEDNESDAY NIGHT NIGHT....AS WELL AS THURSDAY NIGHT THROUGH SATURDAY
NIGHT. AT THIS TIME...ANY THUNDERSTORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS. HOWEVER...LOCALLY HEAVY RAINFALL WILL
CONTINUE TO BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS MAY BE CALLED UPON
FOR FLOOD REPORTS.

JOHNSON

In the hours before

Local storm report, Aug 21, 3:17 AM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
317 AM CDT MON AUG 21 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0100 AM     FLASH FLOOD      PALO DURO CANYON        34.95N 101.67W
08/21/2006                   RANDALL            TX   PARK SERVICE

            PALO DURO STATE PARK OFFICIAL SAID THAT THE WATER DEPTH
            AT THE FIRST CROSSING WAS STILL FOUR FEET.  CAMPERS
            WERE NOT ABLE TO EXIT THE PARK UNTIL LATER MONDAY
            MORNING AT THE EARLIEST.

&&

MJ

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:10 PM CDTFlash Flood WarningAMAPotter, Randall3 hr
Aug 21, 12:13 AM CDTFlash Flood WarningAMARandall3 hr
Aug 21, 3:40 AM CDTFlash Flood WarningAMARandall5 hr
Aug 21, 6:57 PM CDTFlash Flood WarningAMAMoore2 hr

Nearby

Flash Flood Warnings in Texas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.